The National Agency for Food, Drug Administration and Control (NAFDAC) has warned the general public to be careful in taking more than recommended doses of popular over-the-counter (OTC) allergy medicines.
The Director-General of the agency, Prof. Mojisola Adeyeye, gave the warning in a statement issued to newsmen on Monday in Abuja, NAN reports.
Adeyeye stated that the warning became necessary following reports of diphenhydramine (Benadryl) abuse among Nigerians.
She said that overdose on allergy medicines, including diphenhydramine (Benadryl) could lead to serious heart problems, seizures, coma or even death.
“The Benadryl Challenge is allegedly making the rounds on TikTok social media application, encouraging teenagers in videos to take overdose on the over-the-counter drug in order to hallucinate.
“Diphenhydramine is an antihistamine used to temporarily alleviate symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.
“Consumers, parents and caregivers should store diphenhydramine and all other OTC and prescription medicines out of children’s reach and sight,” she said.
The director-general urged the public to always read the Drug Facts Label included on OTC medicines for important information on dosing and safety.
She also advised consumers to report adverse events related to use of medicines to the nearest NAFDAC office, NAFDAC PRASCOR [20543 or 0800-1-NAFDAC (0800-1-623322) TOLL FREE from all networks).
Adeyeye added that the public could also report via firstname.lastname@example.org or via eReporting platforms available on the NAFDAC website www.nafdac.gov.ng and Med Safety Application available for download on Android and IOS stores.